West Virginia, 2024

Tornado and Hail in West Virginia, May 9 to 11, 2024

May 9 to 11, 2024 · NWS RLX · 15 events in 5 counties and zones

Severe weather was observed across the state on both of May 9th and 11th as the result of a crossing cold front and subsequent upper level disturbances. Starting on the afternoon of the 9th, strong to severe thunderstorms first swept through northwest West Virginia, knocking down trees due to their resulting damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$60,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Severe weather was observed across the state on both of May 9th and 11th as the result of a crossing cold front and subsequent upper level disturbances.

Starting on the afternoon of the 9th, strong to severe thunderstorms first swept through northwest West Virginia, knocking down trees due to their resulting damaging wind gusts. A brief EF1 tornado touched down near the Parkersburg area that evening, causing multiple areas of tree damage within its path, along with an RV that was windswept onto its side.

Additional storms flared up two days later on the 11th, yielding additional tree damage across northern and parts of southeastern West Virginia. A few instances of quarter size hail was also observed within storms that afternoon.

Convection both evenings quickly diminished with the loss of daytime heating after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 9, 2:14 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, May 9, 2:14 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
314 PM EDT Thu May 9 2024

.SYNOPSIS...
A cold front will bring additional showers and storms this
afternoon and evening, with some storms becoming strong to
severe, before promoting cooler weather Friday and the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 220 PM Thursday...

Showers and thunderstorms are likely to fire up this afternoon,
as west to southwest low level flow increases ahead of an
approaching low pressure center and cold front. This will begin
with isolated to scattered activity this afternoon, followed by
a segmented line of convection drifting southeastward this
evening into tonight.

Clouds were limiting heating across much of the middle Ohio
Valley, versus areas nearer and in the mountains. With the
opposite pattern in terms of bulk shear, near 60 kts west but
down around 40 kts east integrated 0-6 km, overall severe
potential is marginal. Also, modest low level storm relative
helicity peaking in the 150-200 m2/s2 range will also support
some rotation in more organized cells, like within any line
segments later on.

Pockets of one hour flash flood guidance values of an inch or
less, particularly over the middle Ohio Valley, make such areas
vulnerable to excessive runoff from any heavier thunderstorm,
but vegetation nearing full growth has proven to be a mitigating
factor this week.

Cooler air and low clouds roll in behind the cold front tonight,
and Friday will be a noticeably different day with the low
overcast in place. Showers are possible in the afternoon as a
mid-upper level short wave trough crosses, but instability, if
any, will be limited.

After one last warm afternoon for a few days, central guidance
reflects cooling from northwest to southeast behind the cold
front tonight, and a noticeably cooler day on Friday with lower
60s most of the afternoon across the lowlands, actually below
normal for this time of year.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 225 PM Thursday...

Precipitation ends from west to east Friday night as transient
ridging builds into the region ahead of a northern stream
disturbance approaching during the day Saturday.

With relatively cool air left in the wake of the Friday system along
with relatively early arrival of associated cloudiness, won't
realize very much surface heating. Still, should be able to generate
some conditional instability, perhaps 500J/kg in the presence of
rather stout deep layer shear of 40 to 50KTs by Saturday afternoon.
With rather cool air aloft, graupel showers are likely, with some
stronger cores also possible yield strong to perhaps marginally
severe wind gusts.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 225 PM Thursday...

Ridging building into the region yields mainly dry conditions from
late Sunday afternoon through Monday. Deep southwesterly flow
associated with the next southern stream system will begin to advect
moisture back into the region Monday afternoon into Monday evening.
Upper level forcing arriving late Monday afternoon into early Tuesday
morning will yield an uptick in precipitation coverage. Given the
low amplitude of this feature and varied model timing, confidence is
not especially high.

Transient ridging builds back into the region briefly Wednesday
before another system arrives Thursday.

Severe risk through this period appears low given a relatively weak
flow regime.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 220 PM Thursday...

Stratocumulus has scattered out or lifted out of MVFR for the
most part, although brief MVFR ceilings are still possible this
afternoon.

Showers and thunderstorms are likely to fire up this
afternoon, ahead of a low pressure system and cold front,
already producing scattered showers in east-central Ohio early
this afternoon. MVFR to briefly IFR conditions can be expected
directly beneath any thunderstorm, with gusty winds also
possible in and near the storms.

Showers and thunderstorms will diminish after sunset, but onset
and ending timing will generally be earliest northwest /PKB/
and latest southeast /BKW/, as the low pressure system and cold
front progress southeastward through the area tonight.

Stratocu will lower to MVFR and then even IFR behind the cold
front overnight tonight, with MVFR ceilings persisting through
Friday morning. BKW may not quite lower to IFR until the end of
the TAF period, 18Z Friday. There may also be MVFR visibility in
mist/drizzle overnight into Friday morning, possibly lowering to
IFR at times.

Light southwest flow, albeit with the occasional gust here and
there, ahead of the cold front this afternoon will become west
to northwest behind it tonight, and become a bit gusty at least
at BKW by dawn Friday. Moderate west to southwest flow ahead of
the front this afternoon will become moderate west to northwest
behind it tonight, and then light northwest on Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of ceiling and visibility restrictions
may vary from forecast. Winds will fluctuate.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    M    M    H    H    H    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Lingering IFR conditions behind the cold front remain possible
along the mountains Friday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JP
NEAR TERM...TRM
SHORT TERM...JP
LONG TERM...JP
AVIATION...TRM
Hazardous weather outlook, May 9, 5:15 AM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
615 AM EDT Thu May 9 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-101015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
615 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and evening. The main threats are damaging wind gusts, hail, and
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 124 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
May 9, 6:36 PM EST
Where
Lewis County, 2.15 mi E of Finster
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.930, -80.530

In the Finster township, multiple trees fell onto local homes.

Thunderstorm Wind, Upshur

When
May 9, 6:45 PM EST
Where
Upshur County, 0.88 mi NW of Rock Cave
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
38.840, -80.340

Several trees were blown down on Centerville Road in Rock Cave.

Thunderstorm Wind, Wood

When
May 9, 7:13 PM EST
Where
Wood County, 0.53 mi E of Stewart Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.300, -81.540

Trees were blown down across Willbrook Drive near Vienna.

Thunderstorm Wind, Wood

When
May 9, 7:16 PM EST to 7:20 PM EST
Where
Wood County, 1.07 mi E of Parkersburg to 2.12 mi NE of Murphytown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.270, -81.530

Power lines were blown down in a Parkersburg neighborhood. A tree was also blown down on Montgomery Hill Road.

Tornado, Wood

When
May 9, 7:19 PM EST to 7:21 PM EST
Where
Wood County, 1.09 mi WSW of Herndon to 1.02 mi N of Deerwalk
Rating
EF1
Path length
3.4 mi
Path width
250 yd
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.276, -81.390

A brief EF1 tornado occurred east of Parkersburg on the evening of May 9th. Initial concentrated tree damage north of Rising Sun Ridge Road was found during the storm survey. There were hardwood trees observed uprooted with additional large branches down in a converging pattern.

The damage continued southeast to a small section of Jericho Road. Here, a narrow swath of large mixed hardwood and softwood trees were observed either uprooted or snapped close to their bases. In addition, a mobile home and barn were flipped over. There was one minor injury, as a person was inside the mobile home at the time it flipped over. There was a clear converging damage pattern noted here. Tree damage continued southeast to the end of Whitlatch Lane where large mixed hardwood and softwood trees were uprooted or snapped in a converging pattern. The highest rated damage occurred at these locations and served as the basis for the EF1 rating.

The tornado continued southeast to Ralston Hill Road and weakened, as only a few trees were uprooted or snapped with primarily large branches down. The tornado lifted along the southern end of State Route 31, just north of State Highway 50. A few trees were uprooted with large branches down along with an RV that was rolled over.

Thunderstorm Wind, Wood

When
May 9, 7:24 PM EST
Where
Wood County, 0.87 mi SE of Herndon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.270, -81.360

Trees and power lines were blown down in North Hills.

Thunderstorm Wind, Wood

When
May 9, 7:25 PM EST
Where
Wood County, 1.48 mi NNW of Deerwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.270, -81.340

A tree was blown down across Deerwalk Highway.

Thunderstorm Wind, Upshur

When
May 9, 9:30 PM EST
Where
Upshur County, 0.88 mi NW of Rock Cave
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.840, -80.340

A metal carport roof was blown off on Centerville Road in Rock Cave.

Hail, Wood

When
May 11, 2:00 PM EST
Where
Wood County, Belleville
Measured
1 in hail
Reported by
Public
Coordinates
39.120, -81.730

Hail, Wood

When
May 11, 2:07 PM EST
Where
Wood County, 2.55 mi WNW of Wadeville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.170, -81.670

Thunderstorm Wind, Fayette

When
May 11, 3:12 PM EST
Where
Fayette County, 1.29 mi WNW of Maplewood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.930, -80.950

Several trees were snapped and uprooted near Maplewood. Power poles were snapped and lines blown down. A nearby home suffered roof damage and blown off shingles.

Hail, Lewis

When
May 11, 4:30 PM EST
Where
Lewis County, 0.69 mi N of Lightburn
Measured
0.88 in hail
Reported by
Public
Coordinates
39.130, -80.450

Hail, Calhoun

When
May 11, 4:49 PM EST
Where
Calhoun County, 1.08 mi E of Mt Zion
Measured
0.75 in hail
Reported by
Public
Coordinates
38.870, -81.100

Thunderstorm Wind, Upshur

When
May 11, 5:00 PM EST
Where
Upshur County, 0.69 mi N of Lorentz
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.030, -80.300

A barn was damaged near Bridge Run Road outside of Buckhannon.

Thunderstorm Wind, Upshur

When
May 11, 5:05 PM EST
Where
Upshur County, 0.87 mi SW of Red Rock
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.010, -80.280

Numerous trees were blown down in the Buckhannon area. A dumpster was flipped over and a roof was ripped off of a building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyThe tornado archive for West Virginia, 2024Warnings in West Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179887, 1170335, 1170332, 1170330, 1170341, 1170334, 1170333, 1170336, 1179883, 1179886, 1170340, 1179884, 1179885, 1170339, 1170338.